Hydrocodone Overdose: Symptoms, Treatment & Prevention
Last Updated: November 17, 2023
Hydrocodone is a painkiller often prescribed to treat moderate to severe pain. It’s part of the opioid family, which can be highly addictive. Sometimes, hydrocodone is combined with another medicine called acetaminophen to increase its effectiveness. While these medicines can be helpful when used correctly, taking too much can lead to an overdose. Of Missouri’s 2,163 drug overdose deaths in 2021, 73% were due to opioids like hydrocodone, fentanyl and heroin. It’s important to understand the symptoms of a hydrocodone overdose and how to prevent it.
Article at a Glance
- Hydrocodone is a painkiller commonly prescribed for moderate to severe pain but can be highly addictive.
- A hydrocodone overdose occurs when someone takes more than the recommended amount, either accidentally or intentionally.
- Symptoms of a hydrocodone overdose include breathing problems, confusion, bluish coloration, decreased consciousness, muscle twitches and seizures.
- If someone exhibits these symptoms after taking hydrocodone, seek immediate medical help.
- Steps to take if you suspect someone has overdosed on hydrocodone include calling 911, administering Narcan (naloxone), monitoring breathing and positioning the person safely.
- To prevent a hydrocodone overdose, take the medicine as prescribed, avoid adjusting the dose without consulting a doctor and refrain from combining hydrocodone with alcohol or other opioids.
- Seek help if you or someone you know is struggling with hydrocodone use, as there are resources available, including addiction recovery centers.
What Is a Hydrocodone Overdose?
A hydrocodone overdose happens when someone takes more than the recommended amount of this medicine. This can happen accidentally, such as when someone forgets they’ve already taken their dose, or it can happen intentionally, as when someone is trying to achieve a high. Overdoses can also occur when hydrocodone is mixed with other substances, like alcohol, benzodiazepines or other opioids, which can increase the risk.
Symptoms of a Hydrocodone Overdose
If someone has taken too much hydrocodone, they may show several symptoms. These can include:
- Cold, clammy skin
- Bluish-colored fingernails and lips
- Lack of responsiveness
- Muscle twitches
- Tiny pupils
- Breathing problems, including slow and labored breathing, shallow breathing or no breathing
If you notice any of these symptoms in someone who has taken hydrocodone, it’s important to get medical help right away.
What To Do if You Suspect Someone Has Overdosed on Hydrocodone
If you find yourself in a situation where someone might have overdosed on hydrocodone, immediate action can be the difference between life and death. When aiding someone who might be in such a critical situation, it’s recommended to follow these steps:
- Immediately dial 911: Help will be dispatched promptly by alerting emergency services. The skilled operators at 911 can guide you through the essential steps of providing first aid.
- Administer Narcan (naloxone) if it’s available: Narcan has the ability to temporarily neutralize the effects of hydrocodone. Using this medication can provide crucial extra time for the person to receive the necessary treatment for their overdose.
- Closely monitor their breathing: The most critical sign of a hydrocodone overdose is a significant slowdown or complete stop in breathing. It’s vital to keep a close eye on their breathing and be ready to perform CPR if their breathing becomes dangerously slow or stops entirely.
- Position them safely: If the person experiencing the overdose is breathing independently at a normal rate, it’s crucial to place them on their side in a safe environment. Continue to monitor their breathing until professional medical help arrives.
Hydrocodone Overdose Prevention
The best way to prevent a hydrocodone overdose is to take the medicine exactly as prescribed by your doctor. Don’t take more than the recommended dose, and don’t take it more often than directed. If you feel like your current dose isn’t managing your pain, talk to your doctor. Don’t try to adjust the dose on your own.
It’s also important to avoid mixing hydrocodone with other substances, like alcohol or other opioids. This can increase the risk of an overdose.
If you or someone you know is struggling with hydrocodone use, it’s important to seek help. There are many resources available, including addiction recovery centers, that can provide support and treatment.
Having a hydrocodone overdose scare can be a sign that you or your loved one struggles with a hydrocodone addiction. Overcoming a hydrocodone addiction can seem overwhelming, but help is available. At The Recovery Village Kansas City, we believe that recovery is best attained in stages. From the medical detox stage to wean you off hydrocodone to the rehab stage to keep you off the drug for good, we are with you every step of the way as you recover. Don’t wait: contact us today to see how we can help.
Substance Abuse and Mental Health Services Administration. “Preventing, Recognizing, and Treating Opioid Overdose.” March 21, 2023. Accessed August 6, 2023.
Drugs.com. “HYDROcodone Monograph for Professionals.” April 19, 2023. Accessed August 6, 2023.
Drug Enforcement Administration. “Operation Engage Kansas City.” Accessed August 6, 2023.